Wednesday, May 14, 2008

Windex, epilepsy, and bones

In an earlier post I discussed an emerging relationship between antidepressant use and decreased bone density. The problem is not limited to antidepressants. In fact, there is a large body of research devoted to the same issue in people with epilepsy.

The data is a little bit challenging to read through, as one study reports a finding that only one medication causes changes in bone health, while another finds problems in several. In digging through the available discussions on the topic, I discovered one article suggesting that the research discrepancies may be more related to our lack of knowledge about bone health, and therefore our ability to design a study that really tells us what is going on, than it does poor research methodology.

In this study, researchers looked at the effects of three antiepileptic medications on bone health. What they found that even though levetiracetam (Keppra) did not decrease bone mass, it did reduce bone strength and bone formation. What that means is that studies that define bone health only in terms of bone density/mass will not find changes in bone health even though they exist.

The more accurate thing to say is that antiepileptic medications change bone integrity, a more all-encompassing way to define the event, than to narrow the definition down to one method of measuring bone health and strength.

My statistics professor in graduate school used to always tell us, "If you torture the statistics long enough, they'll always confess," so if you really want a study to say what you want it to say, you can refine it and define it to do just that.

This blog is intended to help those people who use the medications, and the most important message seems to be here, is that if you take any kind of psychiatric medication, be sure you are diligent about following recommendations to maximize bone health: minimize your caffeine intake, and be sure you get calcium in your diet.

And here I go with my fish oil again. Fish oil can be a wonderful ally for two reasons: (1) if used properly, in many cases, it can minimize the necessary dose of a medication, therefore limiting the chances of encountering negative side effects, and (2) it in itself helps to strengthen bone.

My neighbor says I'm like the guy in My Big Fat Greek Wedding, only I'm waving fish oil at everything instead of Windex! I'm beginning to think she's right.

Ha! Made you read all the way through the post to see what in the heck Windex had to do with epilepsy and bones. That was my intent! :)

Pack AM, Morrell MJ, Randall A, McMahon DJ, Shane E. Bone health in young women with epilepsy after one year of antiepileptic drug monotherapy. Neurology. 2008 Apr 29;70(18):1586-93.

Chou IJ, Lin KL, Wang HS, Wang CJ. Evaluation of bone mineral density in children receiving carbamazepine or valproate monotherapy. Acta Paediatr Taiwan. 2007 Nov-Dec;48(6):317-22.

Nissen-Meyer LS, Svalheim S, Taubøll E, Gjerstad L, Reinholt FP, Jemtland R. How can antiepileptic drugs affect bone mass, structure and metabolism? Lessons from animal studies. Seizure. 2008 Mar;17(2):187-91. Epub 2008 Jan 3.

1 comment:

Teresa said...

I have dealt with severe major depression for more than 20 years. I am now 54 and have issues with my spine, knees and feet that are becoming more and more painful and severe. While there is a history of arthritis in my family, there is no history of this kind of involvement this early. I move like an old woman of 80 or more (through both subjective and objective assessment), and many 80 year olds move much better! So frustrating!! I strongly suspect that this and perhaps other health issues that I am dealing with are related to my long term use of various psychiatric medications. I now feel that I was poorly served by being on those medications for so long ( I am finally off them for approx. 8 months) and that better information should be presented on the side effects of these medications, esp. with long term use. If anyone has an interest, I'm available at indigonote at gmail dot com.